65°F
weather icon Clear

Former teacher copes with Parkinson’s, disease that killed his brother

Updated July 25, 2017 - 8:53 am

John Cwik was walking through the Bellagio with his wife and daughter in January 2014 when he suddenly sensed that strangers were lining the walls around him, cameras were flashing and the world was in on a secret plot to do him harm.

His eyes identified the casino’s activity for what it was: card players at game tables and shoppers gazing in boutique windows. His brain told him to run.

So Cwik handed to his wife and daughter the tickets he bought to Cirque du Soleil’s “O” in celebration of their birthdays and walked the 6 miles back to their Las Vegas home.

Cwik, 54, was diagnosed with Parkinson’s disease in 2004, 14 years after his brother Richard also was diagnosed with the illness, which is caused by a dopamine deficiency in the brain. Cwik has struggled with symptoms for nearly 15 years — tremors and slowed or stiff muscles — while combating the hallucinations, delusions and paranoia that can accompany Parkinson’s or its medications.

“To this day, I still can’t get over how my eyes can be seeing what’s actually happening but my brain is telling me it’s something else,” Cwik said.

In the beginning, he thought he threw his back out.

Cwik had severe cramps in his hamstrings, calves and lower back while visiting family with his former wife in Wisconsin. He could barely stand because of the pain, and he began taking Advil “like candy.”

After being referred to a neurologist by his doctor, Cwik suspected his condition might be the early stages of the disease that was slowly taking his brother’s life. His suspicions were confirmed, but he kept the news to himself.

Richard died in the advanced stages of Parkinson’s in 2013 at 53.

“He was a Division I cross-country runner in college, but by the end, when he passed, he almost looked like a concentration camp survivor,” Cwik said. “He just wasted away.”

Before his diagnosis, Cwik was a math teacher in the Clark County School District. He was hired at Clark High School in 1986, then Silverado High School in 1994. He coached football, track, basketball and soccer during that time.

Cwik met his best friend and fellow teacher, Brian Monaco, at Clark before the two worked together again at Silverado. Cwik began to show signs of Parkinson’s at work after his diasnosis.

“He’d come walk into my room,” Monaco said of Cwik. “High school kids, they always have their phones, but to him, they were filming him. They were spying on him.”

Cwik often was overwhelmed with paranoia as a side effect of his medications. He wasn’t able to escape the hallucinations, no matter where he went.

Cwik retired from Silverado in 2014, when his psychiatric problems became overwhelming. That same year, Cwik contemplated suicide to lessen the burden on his family.

“I filmed a video on my phone, for my family, my daughter especially,” Cwik said. “I was typing on the computer in the middle of the night all the account names and numbers and passwords on this spreadsheet that I was going to leave for my wife,” Cwik said. “I was going to make it look like an accident.”

After learning of his plans, Cwik’s family admitted him into Spring Mountain Treatment Center, where physicians evened out the dosages of his medications to lessen his delusions.

Among people with Parkinson’s who take medication to improve their mobility, about 20 to 30 percent experience visual hallucinations, according to the Parkinson’s Disease Foundation.

Hallucinations caused by the onset of Parkinson’s, known as primary psychosis, are rare, said Dr. Zoltan Mari of the Cleveland Clinic Lou Ruvo Center for Brain Health. Doctors most commonly encounter patients with secondary psychosis, in which the delusions are a result of medication.

While many Parkinson’s medications aim to fix the lack of dopamine in the brain by either replacing it or mimicking its effects to help with the disease’s motor symptoms, the side effects can be psychologically draining.

“These are Parkinson medications that a patient has to be on because you have to treat their motor symptoms, otherwise they would be slow and shut down and wouldn’t move,” Mari said. “So, oftentimes, you don’t have the option of just reducing the dose or discontinuing the medications.”

Mayo Clinic researchers found in a recent study that people with Parkinson’s can expect a similar lifespan to the general population. If dementia develops, their lifespan may be shortened.

Cwik’s life began to improve in 2016 when he discovered a medication, Nuplazid, that treats hallucinations and delusions associated with Parkinson’s disease psychosis. The Food and Drug Administration approved its use in May 2016.

While Cwik still experiences lesser hallucinations from time to time, they no longer affect him as much.

Cwik, now divorced, lives with his parents in Henderson. He spends time with his daughter and walks his dog every day. He plays softball with his friends, and he’s made plans for his future.

“At some point, I won’t be able to do a lot because of the disease,” Cwik said. “I want to do a parachute jump with my daughter over Culver City (California). I want to go to Hawaii one more time. I want to get it all done before I won’t be able to do them.”

Contact Alex Meyer at ameyer@viewnews.com or 702-383-0496. Follow @alxmey on Twitter.

Don't miss the big stories. Like us on Facebook.
THE LATEST